Alert archive / Wisconsin / River Flood Warnings in 2014

River Flood Warning 1, NWS La Crosse, WI

March 23, 2014Buffalo County, Trempealeau County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Mar 23, 2014, 1:31 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It took effect at Mar 23, 2014, 4:09 PM CDT. It was in force for 63 hr.

The area

The outline as issued.

The facts

Issued
Mar 23, 2014, 1:31 PM CDT (18:31 UTC)
In effect from
Mar 23, 2014, 4:09 PM CDT
Expired
Mar 26, 2014, 7:00 AM CDT
In force
63 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Buffalo County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Trempealeau River at Dodge (DDGW3).

Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
11 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05379500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WGUS43 KARX 231831
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
131 PM CDT SUN MAR 23 2014

.THE COMBINATION OF RECENT RUNOFF AND SUSPECTED ICE JAMMING HAS 
CAUSED THE TREMPEALEAU RIVER AT DODGE TO RISE CONSIDERABLY. THERE 
REMAINS SOME UNCERTAINTY ON HOW MUCH FURTHER THE RIVER WILL 
RISE...BUT MINOR FLOODING WILL OCCUR BEGINNING LATER THIS 
AFTERNOON. THE RIVER IS FORECAST TO REMAIN ABOVE FLOOD STAGE FOR
THE NEXT COUPLE OF DAYS. THE FLOOD WATCH IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

WIC011-121-240631-
/O.NEW.KARX.FL.W.0001.140323T2109Z-140326T1200Z/
/DDGW3.1.IC.140323T2109Z.140324T1200Z.140325T1800Z.NO/
131 PM CDT SUN MAR 23 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TREMPEALEAU RIVER AT DODGE.
* UNTIL WEDNESDAY MORNING.
* AT 12:45 PM SUNDAY THE STAGE WAS 8.9 FEET. 
* FLOOD STAGE IS 9.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...CONTINUE TO RISE TO NEAR 9.3 FEET BY MONDAY MORNING.
  THE RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY.
* IMPACT...AT 9.0 FEET...AGRICULTURAL AND MARSH LAND IS FLOODED. 

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$

ZT
2 follow-up statements
921 
WGUS83 KARX 240058
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SUN MAR 23 2014

.DUE TO RECENT SNOWMELT RUNOFF...THE TREMPEALEAU RIVER AT DODGE IS
EXPECTED TO RISE TO FLOOD STAGE OR VERY NEAR.  AS A RESULT...THE
FLOOD WARNING WILL CONTINUE UNTIL THE RIVER STAGE FALLS WELL BELOW
9.0 FOOT LEVEL. MINOR LOWLAND FLOODING CAN BE EXPECTED AT THE 9.0
FOOT LEVEL. 

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

WIC011-121-241558-
/O.EXT.KARX.FL.W.0001.000000T0000Z-140325T1800Z/
/DDGW3.1.IC.140324T1200Z.140324T1200Z.140325T0000Z.NO/
758 PM CDT SUN MAR 23 2014

THE FLOOD WARNING CONTINUES FOR
  THE TREMPEALEAU RIVER AT DODGE.
* UNTIL TUESDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:45 PM SUNDAY THE STAGE WAS 8.8 FEET. 
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE MONDAY
  MORNING.
* IMPACT...AT 9.0 FEET...AGRICULTURAL AND MARSH LAND IS FLOODED. 

&&
 
LAT...LON 4404 9158 4420 9163 4423 9158 4422 9158 4402 9149

$$
BREESER
655 
WGUS83 KARX 240824
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
324 AM CDT MON MAR 24 2014

.THE COMBINATION OF RECENT RUNOFF FROM SNOWMELT AND SUSPECTED ICE
JAMMING CAUSED THE TREMPEALEAU RIVER AT DODGE TO RISE TO
NEAR FLOOD STAGE ON SUNDAY. IF ICE JAMMING DID OCCUR...IT HAS SINCE
RELEASED AS THE RIVER STAGE AT DODGE HAS BEEN FALLING STEADILY 
THROUGH THE EVENING AND OVERNIGHT HOURS. THE RIVER WILL REMAIN
HIGH THE NEXT FEW DAYS BUT IS NO LONGER EXPECTED TO RISE TO OR
ABOVE FLOOD STAGE. THUS THE FLOOD WARNING HAS BEEN CANCELLED.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

WIC011-121-240854-
/O.CAN.KARX.FL.W.0001.000000T0000Z-140325T1800Z/
/DDGW3.N.IC.000000T0000Z.000000T0000Z.000000T0000Z.NO/
324 AM CDT MON MAR 24 2014

THE FLOOD WARNING IS CANCELLED FOR
  THE TREMPEALEAU RIVER AT DODGE.
* AT  2:45 AM MONDAY THE STAGE WAS 8.4 FEET. 
* FLOOD STAGE IS 9.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 8.9 FEET.  THE 
  RIVER WILL CONTINUE TO FALL TO AROUND 8 FEET BY TUESDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 23, 12:27 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 23, 12:27 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1227 PM CDT SUN MAR 23 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 345 AM CDT SUN MAR 23 2014

RIDGE BUILDING CONTINUES WITH COLD AIR IN PLACE AND UPSTREAM.
SURFACE ANALYSIS SHOWING THE FORECAST AREA UNDER THE LAST OF THE
PRESSURE GRADIENT WITH CLEAR SKIES REGIONALLY. ANOTHER COLD DAY
TODAY...THEN EYES TURN TO THE TO THE SHORTWAVE TROUGH ENERGY
CURRENTLY MOVING THROUGH BRITISH COLUMBIA TOWARD THE REGION. TWO
SHORTWAVE TROUGHS TO NOTE...ONE IN SRN B.C. AND THE OTHER FURTHER
NORTH AROUND 57N AS OF 07Z. 00Z 250MB RAOB ANALYSIS SHOWING A
70KT JET CORE ASSOCIATED WITH THE SRN B.C. TROUGH...BUT OVERALL
THE 12 HOUR HEIGHT FALLS ARE WEAK WITH THESE WAVES.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN MAR 23 2014

TWO MAIN SYSTEMS TO FORECAST THROUGH THIS PERIOD. MONDAY AND
MONDAY NIGHT THE AREA WILL BE AFFECTED BY THE BRITISH COLUMBIA
TROUGHS WITH LIGHT SNOW POSSIBLE AND THEN A COLD TUESDAY. THEN
THE RIDGE BUILDING AND ZONAL FLOW TRANSITION WITH PACIFIC ENERGY
COMING IN THURSDAY.

NOT A GREAT DEAL OF CHANGE WITH THE ENERGY COMING IN FOR MONDAY
AND THIS IS MAINLY THE CURRENT SRN B.C. SHORTWAVE TROUGH...AND
GOOD QG FORCING SIGNAL ACROSS IOWA. MAINLY NERN IA LOOKS TO GET
BRUSHED BY THE 850-700MB QC CONVERGENCE SIGNAL AND LIGHT SNOW.
MAINLY SOUTH OF A KAUM-KDBQ LINE. STILL A GOOD DEAL OF SPREAD ON
THIS MONDAY MORNING SYSTEM THAT COMES THROUGH...WITH THE ECMWF
LAST TWO RUNS BEING MUCH SLOWER THAN THE OTHER MODELS. THE 23.03Z
SREF MEAN PRECIPITATION HAS REALLY BACKED OFF FROM A NRN SOLUTION
WHERE THE 22.21Z AND 15Z RUNS HAD 3-6 INCHES IN THE FORECAST AREA.
SO..HAVE KEPT THE ONGOING FORECAST OF AROUND 1-2 INCHES THERE.
THIS INITIAL FORCING MOVES OFF QUICKLY EAST IN THE EARLY
AFTERNOON.

THIS WAVE IS SOMEWHAT PHASED WITH A SECOND SHORTWAVE TROUGH IN
THE NORTHWEST FLOW A FEW HOURS LATER. THIS WILL BRING A COLD FRONT
THROUGH THE AREA FROM NW-SE FROM 18Z MON TO 06Z TUE AND WITH IT
COLD ADVECTION IN THE LOWEST LAYERS. HOWEVER...A CHANGE FROM PREVIOUS
FORECASTS IN THE LAPSE RATE CONDITIONS FROM 0-2.5KM...WITH A FAIRLY
STEEP 7-8C/KM INSTABILITY IN THE FRONTAL ENVIRONMENT FOR A FEW
HOURS. THIS WOULD SUGGEST WITH THE LIGHT QG FORCING...THAT SOME
CONVECTIVE SNOW SHOWERS WOULD BE POSSIBLE. THE FORCING WITH THIS
FRONT AND WEAK SHORTWAVE TROUGH ALOFT IS DISORGANIZED...BUT
BECAUSE THE LAPSE RATE IS FAIRLY STEEP THROUGH 2.5KM...HAVE DECIDED
TO KEEP A MID RANGE CHANCE OF SNOW INTO MONDAY EVENING...CLEARING
FROM THE NORTHWEST.

SNOW RATIOS ARE IN THE 17-20 TO 1 RANGE MONDAY AND MONDAY NIGHT...SO
IT WONT TAKE MUCH WATER TO GET LIGHT ACCUMULATIONS. OVERALL...SEE
NERN IA MONDAY MORNING AS THE HIGHEST CONFIDENCE AREA FOR SNOW.
CONFIDENCE IS HIGHER THAN YESTERDAY THAT THE INITIAL WAVE WITH
STRONGER FORCING WILL TRACK MAINLY TO THE SOUTHWEST. 23.03Z SREF
INCREASED THE CONFIDENCE OF THIS AS IT MOVED THE HEAVIER PRECIPITATION
THAT DIRECTION...WHICH HAS BEEN THE MEAN TRACK /VALENTINE NEB TO
QUAD CITIES/. DO NOT ANTICIPATE AN ADVISORY WITH THIS SYSTEM.
CONFIDENCE IS LOWER ON THE MONDAY AFTERNOON AND EVENING
OUTCOME...AND HAVE KEPT SNOWS LIGHT WITH GENERALLY AN INCH. IT
WILL BE MORE SHOWERY MOST LIKELY.

TUESDAY WILL BE COLD AND VERY SIMILAR IN AIR MASS TO THIS WEEKEND.

WEDNESDAY-SATURDAY...
CONSISTENT SIGNAL FOR STRONG WARM ADVECTION WEDNESDAY-WEDNESDAY
NIGHT AS LARGER SCALE RIDGE BUILDING OCCURS...AND SIGNIFICANT
ENERGY MOVES INTO THE INTERMOUNTAIN WRN U.S. THERE IS GOOD
AGREEMENT THAT THIS WILL OCCUR...BUT THERE IS A LARGER ENVELOPE ON
HOW THAT ENERGY MOVES THROUGH THE AREA. SMALL PRECIPITATION
CHANCES EXIST FOR THIS EARLY WARM ADVECTION...BUT THE REAL JUICY
GULF AIR WONT ARRIVE UNTIL THURSDAY AFTERNOON. THERE SEEMS SOME
BROAD CONSENSUS AMONG THE LATEST AND PREVIOUS MODEL GUIDANCE RUNS
THAT THE OPEN GULF MOISTURE WILL ARRIVE THURSDAY IN THE FORM OF
RAIN FOR MOST AREAS. THE QPF RANGE IS 0.50 TO JUST OVER AN
INCH...BUT PRETTY CONSISTENT FOR THE REGION. THOSE MODELS THAT
KEEP THE ENERGY STRONGER AND MORE TOGETHER...DEEPEN THE SURFACE
CYCLONE AND FORM A SNOW BAND NORTHWEST OF THE LOW. PROBABLY OVER 6
INCHES. SO THIS SYSTEM LOOKS TO HAVE SOME PUBLIC IMPACT WITH HEAVY
SNOW AND FLOODING...DEPENDING ON THE PRECIPITATION TYPE DETAILS
AND WHERE IT EXACTLY FALLS. IT MAY NOT BE IN THIS AREA HOWEVER.
WILL CONTINUE TO MENTION THE FLOODING AND SNOW THREATS IN THE
HAZARDOUS WEATHER OUTLOOK.

A COOL SATURDAY IS FOLLOWED BY WHAT COULD BE THE FIRST 60S OF
SPRING SUNDAY-MONDAY WITH MAJOR RIDGE BUILDING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1227 PM CDT SUN MAR 23 2014

A COUPLE OF AVIATION CONCERNS NEXT 24 HOURS. IN THE NEAR
TERM...STRATOCUMULUS WITH BASES 2O00 TO 3000 FT HAS DEVELOPED
ACROSS MUCH OF CENTRAL AND SOUTHERN MINNESOTA...AND WILL SLOWLY
MOVE OVER KRST/KLSE THIS AFTERNOON. THIS IS NOT WELL REPRESENTED
IN FORECAST SOUNDINGS...BUT EXPECTING THIS CLOUD DECK TO
ER0DE OR MOVE OUT OF THE AREA TOWARD 00Z. NEXT CONCERN IS
ACCUMULATING SNOW POTENTIAL AND CEILING/VISIBILITY RESTRICTIONS
MONDAY. LOOK FOR HIGH/MID LEVEL CLOUDS TO SPREAD OVER THE AREA
TONIGHT...AND LIGHT SNOW TO LIKELY BEGIN IN THE 09-12Z PERIOD AT
KRST. THERE WILL BE SOME DRY AIR TO OVERCOME INITIALLY...AND THIS
WILL LIMIT VISIBILITY/CEILING RESTRICTIONS AT FIRST AND LOWER
CONFIDENCE SOMEWHAT. TOWARD DAYBREAK...AND THROUGHOUT THE COURSE
OF THE MORNING...SATURATION AND LIFT INCREASE ENOUGH FOR IFR
CONDITIONS AT KRST THOUGH THE HIGHER IMPACTS WILL LIKELY BE TO THE
SOUTH. AT KLSE...DRY AIR AND LACK OF STRONG SATURATION/LIFT IS
EXPECTED TO EXTEND VFR CONDITIONS THROUGH THE PERIOD BUT COULD
NOT RULE OUT MVFR CEILINGS/VISIBILITY BY 18Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR WIZ032-033.

MN...NONE.
IA...NONE.
&&

SHORT TERM...BAUMGARDT
LONG TERM....BAUMGARDT
AVIATION.....ZT
Hazardous weather outlook, Mar 23, 10:32 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT SUN MAR 23 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034-
041>044-053>055-061-241200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1032 AM CDT SUN MAR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ACCUMULATING SNOW IS LIKELY MONDAY AND MONDAY NIGHT FROM TWO
SYSTEMS AFFECTING THE AREA. CURRENT EXPECTATIONS ARE FOR SNOWFALL
OF A TRACE TO 2 INCHES. HOWEVER...THERE IS POTENTIAL FOR UP TO 3
INCHES OVER PARTS OF NORTHEAST IOWA. SNOWFALL AMOUNTS WILL
CONTINUE TO BE REFINED WITH LATER FORECASTS.

A SYSTEM WITH MORE MOISTURE AND WARMTH MOVES IN FOR THURSDAY AND
THURSDAY NIGHT WITH RAIN...SNOW...OR POSSIBLY A WINTRY MIX.
RAINFALL OF 1/2 TO 1 INCH...AND ACCUMULATING SNOW ARE PROBABLE IN
THE REGION...HOWEVER THE LOCATION DEPENDS ON THE STORM TRACK WHICH
IS STILL UNCERTAIN. SHOULD THIS TYPE OF RAINFALL OCCUR LOCALLY...
RIVER RISES AND FLOODING WOULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NECESSARY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ032-033-241200-
BUFFALO-TREMPEALEAU-
1032 AM CDT SUN MAR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ICE JAM FLOODING IS POSSIBLE ON THE TREMPEALEAU RIVER NEAR DODGE.
MINOR FLOODING IS POSSIBLE BEGINNING LATER THIS EVENING. A FLOOD
WATCH IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MINOR FLOODING IS POSSIBLE ON TREMPEALEAU RIVER NEAR DODGE EARLY
THIS WEEK. A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON.

ACCUMULATING SNOW IS LIKELY MONDAY AND MONDAY NIGHT FROM TWO
SYSTEMS AFFECTING THE AREA. CURRENT EXPECTATIONS ARE FOR SNOWFALL
OF A TRACE TO 2 INCHES. HOWEVER...THERE IS POTENTIAL FOR UP TO 3
INCHES OVER PARTS OF NORTHEAST IOWA. SNOWFALL AMOUNTS WILL
CONTINUE TO BE REFINED WITH LATER FORECASTS.

A SYSTEM WITH MORE MOISTURE AND WARMTH MOVES IN FOR THURSDAY AND
THURSDAY NIGHT WITH RAIN...SNOW...OR POSSIBLY A WINTRY MIX.
RAINFALL OF 1/2 TO 1 INCH...AND ACCUMULATING SNOW ARE PROBABLE IN
THE REGION...HOWEVER THE LOCATION DEPENDS ON THE STORM TRACK WHICH
IS STILL UNCERTAIN. SHOULD THIS TYPE OF RAINFALL OCCUR LOCALLY...
RIVER RISES AND FLOODING WOULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE JAMS AND FLOODING ARE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 10:19 AM CDTFlood WatchARXBuffalo, Trempealeau3 hr

Nearby

River Flood Warnings in Wisconsin, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.